Ever since AIDS was first documented in the early 1980's, one of the scariest and frustrating experiences for people living with HIV has been changes they experience in their body weight, size, and shape. For the first 15 years of the AIDS epidemic, weight loss and wasting syndrome were some of the most common symptoms of HIV infection, particularly in people with certain opportunistic infections (OIs). And while triple-drug anti-HIV therapy has helped to greatly reduce the risk of either weight loss or wasting syndrome, both continue to occur today.
Unfortunately, body-shape and body-size changes in people with HIV did not stop with fewer cases of weight loss and wasting syndrome. Another complication of HIV – believed to be a side effect of anti-HIV therapy – has become a major issue of people living with HIV over the past three years: lipodystrophy. The body-shape changes associated with lipodystrophy, including a build-up of fat (lipohypertrophy) in some parts of the body and a loss of fat (lipoatrophy) in other parts of the body, along with fat and sugar problems in the blood, are being seen in a large number of HIV-positive people currently taking anti-HIV treatments. And while researchers are still scrambling to make sense of lipodystrophy, including its possible causes, information about this problem and the things that might be done about it continues to surface.
For complete lessons on Lipodystrophy and Wasting, click on the following links: